Heavy Rain, Jasper
- When
- June 6, 6:00 AM CST to June 7, 6:00 AM CST
- Where
- Jasper County, 1.72 mi NE of Clyde
- Reported by
- Trained Spotter
- Coordinates
- 41.850, -93.250
Heavy rainfall over the previous 24 hours of 2.00 inches was reported.
An upper level trough pushed through the northern plains with an associated cold front extending southward into the central plains. Storms fired along the front to the west of Iowa in the evening and developed into a large MCS as it moved into Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An upper level trough pushed through the northern plains with an associated cold front extending southward into the central plains. Storms fired along the front to the west of Iowa in the evening and developed into a large MCS as it moved into Iowa. An MCV and a large squall line moved through northern and central Iowa during the overnight hours producing strong, damaging winds and heavy rain. Four brief tornadoes also occurred in central Iowa along the leading edge of the squall line in an area of stronger shear and higher moisture. The tornadoes mainly damaged trees and crops, however one did strike a barn and silo in rural Boone County. Another damaged traffic signals and an Iowa DNR nursery in the Ames area of Story County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 6, 5:38 AM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 638 AM CDT SAT JUN 6 2015 .SHORT TERM /TODAY/... ISSUED AT 356 AM CDT SAT JUN 6 2015 FORECAST CHALLENGES TODAY WILL FOCUS ON EVENTUAL PLACEMENT OF CONVECTION CURRENTLY ACRS NEBRASKA AND THEN REDEVELOPMENT OF CONVECTION TOWARD THE END OF THE PERIOD. MCS ACROSS SOUTHERN NEBRASKA HAS BEEN PROPAGATING EASTWARD ON NORTHEAST FLANK OF THE LOW LEVEL JET IN AN AREA OF GOOD THETA-E ADVECTION BETWEEN 900-750MB. MODELS HAVE GENERALLY HAD A POOR HANDLING OF THIS CONVECTION BY TRYING TO LIFT IT NORTHEAST WITH THE BETTER QG FORCING. WOULD STILL ANTICIPATE THE CONVECTION SPREADING INTO THE WEST THIS MORNING AS LLJ AXIS VEERS INTO THE STATE TOWARD DAYBREAK. HOWEVER...BEST SUPPORT WILL LIE TO THE NORTHWEST DURING THE DAY AND ANTICIPATE ANY LINGERING CONVECTION TO WEAKEN DURING THE MORNING AS IT MOVES EAST INTO CENTRAL IOWA. FOCUS WILL THEN SHIFT TO REDEVELOPMENT BY LATE THIS AFTERNOON IN THE FAR NORTHWEST NEAR APPROACHING SURFACE BOUNDARY. AT THIS POINT...FEEL THE BULK OF CONVECTION WILL NOT GET INTO THE AREA UNTIL LATER THIS EVENING ALTHOUGH A FEW STORMS MAY CLIP THE NORTHWEST BEFORE THE END OF THE PERIOD. INSTABILITY SOMEWHAT LIMITED BY NEARLY MOIST ADIABATIC LAPSE RATES IN THE MID LEVELS AND WHILE THE HODOGRAPHS ARE NICELY LOOPING BY 21Z THE SPEED IN THE WIND FIELD DOESN'T GET MUCH ABOVE 30KTS UNTIL NEARLY 300MB. WOULD ANTICIPATE SOME SEVERE WEATHER ALTHOUGH AS PREVIOUSLY MENTIONED...THE BETTER SHOT COMES THIS EVENING AFTER THIS PERIOD. TEMPERATURES WILL BE SOMEWHAT PROBLEMATIC DEPENDING ON CLOUD COVER BUT HAVE GENERALLY GONE AT OR ABOVE GUIDANCE GIVEN THE WARM SECTOR ACROSS MUCH OF THE STATE AND INCREASING WARM ADVECTION THROUGH THE DAY. .LONG TERM /TONIGHT THROUGH FRIDAY/... ISSUED AT 356 AM CDT SAT JUN 6 2015 THE FORECAST WILL BE DIFFICULT AS THERE IS A LOT GOING ON AND THE MODELS DO NOT SEEM TO BE HANDLING THINGS VERY WELL. STORMS WILL LIKELY BE ONGOING OR NEARING THE FORECAST AREA EARLY THIS EVENING INT THE VICINITY OF A WARM FRONT EXPECTED TO LIE ACROSS WESTERN IOWA. CO-INCIDENT WITH THIS WILL BE A SHORTWAVE SHIFTING ACROSS IOWA AT THE START OF THE PERIOD. RESIDUAL QG FORCING...PARTICULARLY IN THE 850-700MB LAYER WILL INCREASE THROUGH THE EVENING AS A LOW LEVEL JET INCREASES. IT IS DIFFICULT TO SAY WHERE THE HIGHEST POPS WILL BE TONIGHT AND HI-RES MODELS ARE FAR FROM AGREEMENT. THE NMM LIFTS MOST OF THE ACTIVITY INTO MN AND DRIBBLES SOME STORMS INTO IA ALONG THE COLD FRONT. THE NAM12 BLOWS UP CONVECTION ALONG THE WARM FRONT THEN TRACKS AN MCS ACROSS IA IN THE EVENING AND OVERNIGHT WITH WIDESPREAD HEAVY RAINFALL ACROSS MUCH OF THE CWA. THE ARW IS A COMPROMISE BETWEEN THESE BUT DOESN'T DEVELOP CONVECTION UNTIL NEAR 06Z ACROSS NW IA TRACKING AN MCS ACROSS NORTHERN IOWA. IT WOULD APPEAR NORTHERN INTO CENTRAL IOWA WOULD BE THE FAVORED AREA CLOSER TO THE SURFACE LOW AND FRONTAL BOUNDARY AND ALSO WHERE THE QG FORCING IS BEST. IT WOULD APPEAR THAT STORMS SHOULD BE ONGOING BY EARLY EVENING OR SHORTLY THEREAFTER AND MERGE INTO AN MCS SOMEWHERE NEAR THE HIGHWAY 20 CORRIDOR BY LATE EVENING INTO THE OVERNIGHT. I HAVE HIGHEST QPF IN NW IA EARLY TONIGHT BUT I HAVE KEPT A MORE BROAD SWATH OF HIGH QPF BETWEEN HIGHWAY 20 AND I-80 OVERNIGHT DUE TO UNCERTAINTY OF WHERE THE STRONGER STORMS/HEAVIER RAINFALL WILL OCCUR. THERE IS SUFFICIENT SHEAR FOR SEVERE STORMS BUT WEST CENTRAL INTO NORTHWEST IOWA COULD BE INTERESTING DEPENDING ON HOW CONVECTION OCCURS DURING THE DAY. A COUPLE TORNADOES INITIALLY NEAR THE SURFACE LOW AND WARM FRONT CANNOT BE RULED OUT. IN ADDITION...HEAVY RAINFALL IS LIKELY AND DEPENDING ON WHERE EARLIER CONVECTION OCCURS...THIS COULD BE A CONCERN. THE COLD FRONT WILL DRAG ACROSS IOWA FROM LATE SATURDAY NIGHT THROUGH SUNDAY...LYING ACROSS EASTERN INTO SOUTHERN IOWA DURING PEAK HEATING SUNDAY AFTERNOON. SO WHILE STORMS WILL LIKELY BE ONGOING SUNDAY IN THE VICINITY OF THE COLD FRONT...THE FOCUS FOR ADDITIONAL STRONG/SEVERE STORMS WILL BE ALONG/AHEAD OF THE FRONT DURING PEAK HEATING. HOWEVER THE FRONT SHOULD NEARLY BE OUT OF THE FORECAST AREA BEFORE THIS HAPPENS. ABOUT THE SOUTHEAST QUARTER TO THIRD OF THE STATE WILL CONTINUE TO BE UNDER THE GUN ON SUNDAY. BY SUNDAY NIGHT THE FRONT WILL BE IN THE VICINITY OF SOUTHERN IOWA BUT MORE LIKELY INTO NORTHERN MISSOURI. I WASN'T CONFIDENT ENOUGH TO PULL POPS FROM SOUTHERN IOWA SUNDAY NIGHT BUT CERTAINLY COVERAGE AND INTENSITY WILL BE LESS. FOR MONDAY INTO MID WEEK UPPER LEVEL RIDGING WILL BUILD TO THE WEST...OVER THE ROCKIES BUT A FEW SHORTWAVES WILL TOP THE RIDGE. I AM NOT LOOKING FOR MUCH WITH THIS. BLENDED MODELS KEPT PERIODIC SLIGHT CHANCE POPS GOING INTO MID WEEK WHICH WAS REASONABLE. FOR THURSDAY AND FRIDAY THUNDERSTORM CHANCES IMPROVE AS ANOTHER SURFACE LOW IS FORECAST TO MOVE ACROSS THE AREA DRAGGING ANOTHER FRONTAL BOUNDARY ACROSS THE AREA. && .AVIATION...06/12Z ISSUED AT 638 AM CDT SAT JUN 6 2015 SHOWERS AND A FEW THUNDERSTORMS WILL MOVE INTO WESTERN IOWA THIS MORNING BUT GRADUALLY DISSIPATE AS LIFT WEAKENS AND LOW LEVEL FLOW BEGINS TO FOCUS FARTHER WEST. VFR CEILINGS WILL BE WIDESPREAD TODAY WITH INCREASING SOUTHEAST SURFACE WINDS. SHOWER AND THUNDERSTORM ACTIVITY WILL BECOME WIDESPREAD TONIGHT WITH LOWERING CEILINGS AND RESTRICTED VISIBILITIES IN AND AROUND THUNDERSTORMS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...FAB AVIATION...COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 514 AM CDT SAT JUN 6 2015 IAZ006-007-016-017-026>028-038-039-050-062-075-086-097-071015- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER-BREMER-GRUNDY- BLACK HAWK-TAMA-POWESHIEK-MAHASKA-WAPELLO-DAVIS- 514 AM CDT SAT JUN 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND ESPECIALLY TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE TONIGHT. DAMAGING WIND AND LARGE HAIL WOULD BE THE THREATS FROM THESE STORMS ALONG WITH HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY. SOME STORMS IN THE AFTERNOON AND EARLY EVENING COULD BE SEVERE ACROSS THE EAST AND SOUTH. HEAVY RAIN IS AGAIN POSSIBLE WITH ANY THUNDERSTORM. THERE WILL BE ADDITIONAL THUNDERSTORM CHANCES FROM TIME TO TIME THROUGHOUT THE WEEK BUT THE THREAT OF SEVERE STORMS IS LOW THROUGH WEDNESDAY. SOME STORMS THURSDAY AND FRIDAY MAY BE SEVERE BUT IT IS TOO EARLY TO DETERMINE SPECIFIC THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AT TIMES ON SUNDAY. IAZ004-005-015-023>025-033>037-044>049-057>061-070>074-081>085- 092>096-071015- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON- WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE- 514 AM CDT SAT JUN 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING. THE RISK OF SEVERE STORMS IS LOW. ADDITIONAL THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND ESPECIALLY TONIGHT. LARGE HAIL AND DAMAGING WIND ARE THE MAIN THREATS BUT AN ISOLATED TORNADO CANNOT BE RULED OUT ACROSS THE FAR WESTERN OUTLOOK AREA LATE THIS AFTERNOON INTO EARLY EVENING. HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY. SOME STORMS IN THE AFTERNOON AND EARLY EVENING COULD BE SEVERE ACROSS THE EAST AND SOUTH. HEAVY RAIN IS AGAIN POSSIBLE WITH ANY THUNDERSTORM. THERE WILL BE ADDITIONAL THUNDERSTORM CHANCES FROM TIME TO TIME THROUGHOUT THE WEEK BUT THE THREAT OF SEVERE STORMS IS LOW THROUGH WEDNESDAY. SOME STORMS THURSDAY AND FRIDAY MAY BE SEVERE BUT IT IS TOO EARLY TO DETERMINE SPECIFIC THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM LATE THIS AFTERNOON THROUGH THIS EVENING AND AT TIMES ON SUNDAY. FAB
The Des Moines radar (KDMX), 41 km away, was scanning. The volume nearest the first event began at 11:58 UTC.
8 thunderstorm wind, 4 heavy rain, 4 tornado, 1 lightning. Local standard time, as filed.
Heavy rainfall over the previous 24 hours of 2.00 inches was reported.
Twenty-four hour rainfall of 2.03 inches was reported.
Twenty-four hour rainfall of 2.26 inches was reported.
Twenty-four hour rainfall of 2.01 inches was reported.
A report of large tree limbs down was relayed by the Crawford County Dispatch.
Wind damage including numerous branches down and a few trees down across southern and southwestern Sac County.
Power poles down north of Carroll along Highway 71 at 120th street.
Multiple large tree branches down in and around Rockwell City.
Four houses with tree damage and some outbuilding damage.
Measured on a personal weather station.
This brief and weak tornado caused light tree damage at a farmstead before moving out into a field and dissipating. Track located in satellite imagery and verified using dual-pol radar data.
This small and weak tornado formed on the leading edge of a squall line and tracked quickly across fields before striking a farm, causing light to moderate tree damage and damaging a storage silo and barn.
This was a short-lived tornado that formed on the leading edge of a QLCS. It stayed in rural areas and caused some minor crop and tree damage, but did not cause any known damage to structures.
Numerous trees up to 8 inches in diameter snapped off with larger trees uprooted. Most of the damage concentrated SW of the airport and University Ave. A stop sign was snapped off at that intersection as well.
Small sheds at the Lowes store were destroyed with numerous trees damaged. The trees were snapped off at the base.
This tornado developed in southern Ames just south of the Highway 30 and 69 interchange damaging traffic signals at Airport Road and Duff Avenue. It tracked through an Iowa DNR nursery and heavily damaged 1/4 of a mile of pine trees along a road. The tornado weakened and moved across a soccer field complex, damaging more trees before dissipating as it reached the South Skunk River.
Lightning struck a house in the early morning hours starting a fire in the garage and was soon fully engulfed in flames. The house was in a rural area of Polk County. The development also had no fire hydrants.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyThe tornado archive for Iowa, 2015Warnings in Iowa, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571353, 571355, 571356, 571357, 571358, 571360, 571362, 571363, 571366, 571372, 588555, 575683, 588559, 571368, 571369, 575684, 590394.